I was prescribed 250mg of Depakote ER to take once at night. I will also take this in conjunction to Klonopin if I feel the need, since my psych is using the Depakote for anxiety and to stabilize my mood. After reading what Depakote is for however, and all the side effects such as vomiting, upset stomach, hair loss, weight gain, etc. I am not only kind of not wanting to start it, but am wondering if he gave me the appropriate medication since it sounds like it is for mania or more bipolar symptoms. I used to take Klonopin 2mg daily about 5 years ago and that helped with the anxiety, then I had a period where I didn’t feel I needed any medication, and now that I am experiencing periods of random panic and anxiety again a few years later, he refuses to go on that amount of Klonopin daily as I was previously taking, and has me on .5mg to take as needed; along with the Depakote. My other choice was lithium, and I have read bad things about that prior to seeing him so that was a definite no go for me. My question is, is with this amount of Depakote (250mg once a day) if I should be worried about the side effects such as toxicity to the liver, hair loss, weight gain, vomiting, etc etc etc. I want to get better and for something to help, and I know the Klonopin works so that is kind of upsetting he wouldn’t refill that to a higher dose, I guess I am just not sure about this new medication. I am also getting sick (cold) so will also probably be taking mucinex or something in the near future so wondering if I should just wait until everything passes. The Klonopin gets me by for now when I have panicky episodes, but as said, I know he won’t prescribe that as often or as much as I would need it, so eventually would need something else. Just wondering if Depakote was the right thing. I know I won’t know until I try it, but just needing reassurance, personal experience, something..I am just not looking forward to starting it unless I know it will help.
Depakote ER 250mg - should I be concerned?
- 15 days ago by Fallon22
- 5 December 2018 (13 days ago)
- depakote, depakote er, klonopin, anxiety, panic disorder, prescription
Added 15 days ago:
Note: I am also afraid of the weight gain part as I am already about 50lbs overweight and have been trying to lose weight, I have lost 20lbs this last 10 months or so. I don’t want this to hinder my weight loss and certainly don’t want to gain it back either. Also, he never mentioned anything about checking my liver periodically or anything of that nature; which I’ve also read should be done while taking Depakote.
This is a drug which has many side effects. In the past it was given to patients who were mentally disabled or with a seizure disorder or bipolar. It sedates people. It also helps with migraine headaches. It causes a dry mouth which could lead to serious gum disease and loss of teeth, esp in women. It is hard on the liver and the pancreas and it has a black box warning for hepatotoxicity, fetal abnormalities, and pancreatitis. It commonly causes nausea, vomiting, dizziness, and weakness. PCOS risk may be increased so your weight gain issues are valid. It causes defects in fetuses. I would consider taking this medicine if many others had been eliminated.
Hi, Fallon! Depakote has been investigated as an alternative treatment for anxiety disorders with very promising results and is also an excellent choice as a mood stabilizer. It is also safer to use long term with fewer side effects than the benzodiazepines and it is not habituating.
I've been taking Depakote (1250mg/day) for well over a year now to treat my Bipolar disorder and my co-morbid anxiety disorders and I'm very pleased with the results... and the fact that I've had no side effects at all.
It is true that you need to have periodic blood work done until you have therapeutic levels and then also a yearly blood panel which is done with your annual physical anyway.
All in all, I think it's a great medication and I wouldn't overthink the POTENTIAL side effects as they are comparatively rare.
Best regards, Wildcat
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 8 Jan 2014 • 1 answer
Depakote - Is this medication for panic attacks and anxiety disorder I am afraid my doctor prescribe
Updated 20 Oct 2014 • 4 answers
Updated 23 Feb 2015 • 3 answers
Updated 15 Apr 2016 • 4 answers
Updated 13 Jun 2017 • 2 answers